Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

my son is on the following meds allopurinal 300mg qd,gabapentin400mg

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 1985
Answered : 2834 Questions
Question
my son is on the following meds allopurinal 300mg qd,gabapentin400mg tid,escitalopram 20mg qd,prazosin 6mg qd, diazepam 6mg bid he has severe chronic pain post gun shot wound to his abdominal area would it be safe for him to take Nucynta for pain ? please help asap
Fri, 2 Feb 2018 in Pain Management
 
 
Answered by Dr. Matt Wachsman 1 hour later
Brief Answer:
might not be the first choice.

Detailed Answer:
Narcotics have certain risks. They are respiratory depressants. Other drugs such as diazepam will make that more of a potential risk. Of course, one could taper and remove the diazepam which does not have much pain effect and its effects on anxiety can be substituted by antidepressants like the escitalopram (which is quite a good anti-anxiety medicine). So, if there isn't diazepam, it won't interact with a narcotic.
That being said, Nucynta isn't the most dangerous narcotic for overdose. It IS perhaps the most dangerous for seizures. So, ironically, there is MORE of a risk of nucynta if the diazepam is stopped abruptly and nucynta started (due to seizures both from the nucynta and the removal of valium and valium withdrawal) than if they are taken together.

The diazepam doesn't have a role in pain. No reason for it being there is given. If it is stopped and no seizures for 1-2 weeks nucynta could be considered. ON the other hand, sometimes pain is due to things other medicines will treat better than a narcotic such as nerve pain in which case a nerve pill is indicated or if there is inflammation in which case an aspirin like drug or if there is a problem that surgery would fix.
Also, there are a lot of other narcotics and about none of them are as risky with seizures as tapentadol (nucynta).
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor